Minnesota, 2013

Heat in Minnesota, August 29, 2013

August 29, 2013 · NWS ARX · 1 event in 1 county or zone

One person passed away from heat related causes in Stewartville (Olmsted County) during a heat wave at the end of August. The victim had spent the day working in the yard and the combination of the heat and prescription medications are believed to have lead to the death.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

One person passed away from heat related causes in Stewartville (Olmsted County) during a heat wave at the end of August. The victim had spent the day working in the yard and the combination of the heat and prescription medications are believed to have lead to the death. The air temperatures topped out around 90 degrees with a heat index near 95 at the Rochester International Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 29, 11:15 AM CST, 45 minutes earlier.

Area forecast discussion, Aug 29, 11:15 AM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
1215 PM CDT THU AUG 29 2013

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 300 AM CDT THU AUG 29 2013

 ..CURRENTLY AS OF 08Z..
WATER VAPOR LOOP AND RAP 500MB HEIGHT ANALYSIS SHOWED A POTENT UPPER
TROUGH JUST OFF THE PACIFIC NORTHWEST COAST...STRONG SUBTROPICAL
RIDGING OVER THE CENTRAL PLAINS AND TROUGHING ALONG THE EAST COAST
OF THE U.S.. ROUNDING THE SUBTROPICAL RIDGE WAS A CLUSTER OF
SHORTWAVES OVER SOUTHERN SASKATCHEWAN AND NORTHERN NORTH DAKOTA.
SHOWERS AND THUNDERSTORMS HAVE BEEN ACCOMPANYING THESE SHORTWAVES...
WHICH ALSO ARE BEING AIDED BY MOISTURE TRANSPORT FROM SOUTHERLY
20-30 KT 850MB WINDS PER RADAR VWP DATA ACROSS THE WESTERN DAKOTAS.
EASTERN EXTENT OF THIS MOISTURE TRANSPORT HAS PRODUCED SOME STORMS
NEAR FARGO. FARTHER EAST OVER THE FORECAST AREA...CONDITIONS HAVE
REMAINED DRY THUS FAR DUE TO LITTLE IF ANY FORCING AS WELL AS STILL
SOME DRY AIR ABOVE THE SURFACE LINGERING AROUND AS SEEN IN THE 00Z
MPX SOUNDING. SURFACE MOISTURE REMAINS HIGH...ESPECIALLY OVER
NORTHERN IOWA AND SOUTHERN MN WHERE DEWPOINTS ARE IN THE LOW 70S.
THIS HIGHER MOISTURE IS POOLED ALONG A WARM FRONTAL BOUNDARY
BISECTING IOWA NORTHWEST TO SOUTHEAST. AIRMASS REMAINS WARM ACROSS
THE UPPER MIDWEST...WITH 925MB TEMPS AT 00Z RANGING FROM 22C AT
GRB...TO 25C AT MPX AND DVN...AND 27-29C AT ABR...BIS AND OAX.

 ..HAZARDS..
1. HEAT. HEAT INDICES ARE AGAIN EXPECTED TO CLIMB INTO THE 90 TO 100
RANGE...HIGHEST IN NORTHEAST IOWA...BUT STILL NOT HIGH ENOUGH TO
WARRANT A HEAT ADVISORY MENTION.
2. STORMS. BULK OF THE STORM ACTION IS EXPECTED NORTH OF THE
FORECAST AREA THROUGH TONIGHT. HOWEVER...THERE IS A SMALL CHANCE
SOME OF THE STORMS COULD ROLL THROUGH LOCATIONS NORTHEAST OF I-94
TONIGHT AND PRODUCE LARGE HAIL AND DAMAGING WINDS.

 ..SYNOPTIC OVERVIEW..
29.00Z MODEL GUIDANCE IS IN GOOD AGREEMENT SHOWING A RETROGRESSION
WESTWARD OF THE SUBTROPICAL RIDGE INTO COLORADO BY 12Z FRIDAY.
MEANWHILE...THE CLUSTER OF SHORTWAVES PRESENTLY TOPPING THE GENERAL
RIDGING ARE PROGGED TO CONTINUE MARCHING EAST...REACHING LAKE
SUPERIOR AND UPPER MICHIGAN BY 12Z FRIDAY. AS THESE SHORTWAVES PRESS
EAST...THE WARM FRONTAL BOUNDARY IN IOWA GETS LIFTED NORTHEAST...
PERHAPS ALL THE WAY INTO UPPER MI BY 12Z FRIDAY. ADDITIONALLY...ALL
INDICATIONS ARE THAT A LOW PRESSURE AREA WILL ACCOMPANY THE
SHORTWAVES...WHICH IS ALREADY EVIDENT OVER FAR SOUTHWEST NORTH
DAKOTA.

  ..DETAILS..
29.00Z MODEL GUIDANCE HAS DEFINITELY TRENDED DRIER FOR THE FORECAST
AREA FOR BOTH TODAY AND TONIGHT...A TREND THAT STARTED WITH THE
28.12Z MODEL GUIDANCE AND PREVIOUS FORECAST. IN FACT...THE 29.00Z
REGIONAL CANADIAN IS COMPLETELY DRY. CERTAINLY GIVEN THE TRACK OF
THE SHORTWAVES AND SURFACE LOW...CONFIDENCE IS VERY HIGH THAT
LOCATIONS NORTH OF HERE FROM NORTHERN MN THROUGH NORTHWEST WI AND
UPPER MI WILL SEE SHOWERS AND STORMS. THE ONLY QUESTION MARK IS IF
THE WARM FRONT LIFTING THROUGH THE AREA CAN SPARK ANY CONVECTION...
EITHER DRIVEN BY 310-315K ISENTROPIC LIFT / 850MB MOISTURE
TRANSPORT...OR THROUGH SURFACE BASED CONVECTION. THERE IS A THIRD
SCENARIO PRESENTED BY THE 29.00Z NAM...WHERE SOME OF THE CONVECTION
COMING OUT OF NORTH DAKOTA THIS MORNING ROLLS DOWN ALONG THE
FRONT...IMPACTING LOCATIONS ALONG/WEST OF THE MS RIVER. HOWEVER...
HRRR TRENDS SUGGEST THIS WILL NOT HAPPEN...WHICH MAKES SENSE TOO AS
THE STRONGEST LOW LEVEL MOISTURE TRANSPORT REMAINS AIMED NORTHWEST
AND NORTH OF THE AREA. CHECKING OUT SURFACE BASED CONVECTION
POTENTIAL...MODIFYING A VARIETY OF SOUNDINGS FROM THE RAP AS WELL AS
THE 29.00Z GFS ALL SHOW A CAP HOLDING IN PLACE...LOCATED AROUND
775MB. THIS CAP ORIGINATES FROM WARM AIR BEING ADVECTED IN SOUTH OF
THE SHORTWAVE TRACK. IMPRESSIVE TO SEE THAT ALL OF TODAY THE 29.00Z
GFS DOES NOT PRODUCE ANY PRECIPITATION...WHICH THAT SIGNAL ALONE
LENDS MORE CONFIDENCE TO A DRY FORECAST. TO HELP BLEND WITH
NEIGHBORING OFFICES TO THE NORTH...HAVE MAINTAINED 20 PERCENT
CHANCES ACROSS FAR NORTHERN PORTIONS OF THE FORECAST AREA.

AS WE HEAD INTO TONIGHT...THE 29.00Z GFS/NAM/ECMWF INDICATE
POTENTIAL FOR SOME CONVECTION NORTHEAST OF I-94 AS THE LOW LEVEL JET
STRENGTHENS. FEEL IT IS PRUDENT TO HAVE A 20-40 PERCENT CHANCE IN THIS
AREA. OTHERWISE CAPPING AND DRY CONDITIONS SHOULD DOMINATE THE REST
OF THE FORECAST AREA.

MUCH OF THE WARM ADVECTION TODAY OCCURRING SOUTH OF THE TRACK OF THE
SHORTWAVES IS PROGGED TO OCCUR UP IN THAT 700-800MB LAYER. 925MB
TEMPERATURES REALLY DO NOT RESPOND IN OUR FORECAST AREA UNTIL AFTER
00Z. 925MB READINGS ARE PROGGED VERY SIMILAR TO YESTERDAY...
THEREFORE...ANTICIPATING SIMILAR HIGHS. WITH DEWPOINTS RUNNING IN
THE UPPER 60S TO MID 70S...WE SHOULD SEE YET AGAIN ANOTHER DAY OF
HEAT INDICES IN THE 90-100 RANGE...HIGHEST OVER NORTHEAST IA WHERE
HIGHEST TEMPERATURES AND DEWPOINTS ARE EXPECTED. ANOTHER WARM NIGHT
ON TAP TONIGHT AS WARMER 925MB SURGES IN AND DEWPOINTS REMAIN UP.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 300 AM CDT THU AUG 29 2013

 ..HAZARDS..
1. HEAT. HEAT INDICES HAVE COME DOWN SLIGHTLY ACROSS NORTHEAST IOWA
FOR FRIDAY...NOW IN THE 95-100 RANGE. SATURDAY HAS ALSO COME
DOWN...NOW MOSTLY AT OR BELOW 90. SO IT IS POSSIBLE NOW THAT WE CAN
GET THROUGH LABOR DAY WEEKEND WITHOUT ANY HEAT ADVISORIES...A BIG
CHANGE FROM WHAT THINGS LOOKED LIKE 4-7 DAYS AGO.

 ..SYNOPTIC OVERVIEW..
FOCUS FOR MUCH OF THE LONG TERM PERIOD IS THE IMPACT THE TROUGH
CURRENTLY JUST OFF THE PACIFIC NORTHWEST WILL HAVE ON THE FORECAST
AREA. THIS TROUGH IS PROGGED TO BEGIN EJECTING OUT ON FRIDAY...
CAUSING RIDGING TO BUILD OVER THE NORTHERN PLAINS...AND IN RESPONSE
TURNING THE UPPER FLOW MORE NORTHWESTERLY OVER THE FORECAST AREA.
THIS NORTHWEST FLOW WILL HELP DRIVE A COLD FRONT THROUGH THE AREA ON
FRIDAY. HEADING INTO THE WEEKEND...THE TROUGH IS EXPECTED TO MARCH
ACROSS SOUTHERN CANADA...WITH GOOD MODEL AGREEMENT FOR IT TO DIG
INTO THE WESTERN GREAT LAKES REGION ON SUNDAY. A WARM FRONTAL
PASSAGE IS LIKELY AHEAD OF THE TROUGH LATE SATURDAY...FOLLOWED BY A
FAIRLY STRONG COLD FRONTAL PASSAGE SUNDAY MORNING. ALL INDICATIONS
ARE THAT THIS TROUGH WILL EVENTUALLY ENCOMPASS MUCH OF THE EASTERN
THIRD OF THE U.S. BY TUESDAY...ALLOWING HIGH PRESSURE TO COME INTO
THE FORECAST AREA AT THE SURFACE. THE FORECAST BEYOND TUESDAY IS
MORE UNCERTAIN...PARTICULARLY DRIVEN BY THE ECMWF WHICH SHOWS A VERY
POTENT NORTHERN STREAM SHORTWAVE TROUGH DROPPING DOWN INTO THE
WESTERN GREAT LAKES REGION ON WEDNESDAY. THE 29.00Z GFS/CANADIAN
SHOW THIS SAME FEATURE TOO...BUT KEEP IT MORE PROGRESSIVE AND
IMPACTING SOUTHEAST CANADA INSTEAD. THE TWO SCENARIOS ARE
DRAMATICALLY DIFFERENT WHEN IT COMES TO BOTH PRECIPITATION AND
TEMPERATURE FORECASTS.

 ..DETAILS..
WITH A COLD FRONT COMING THROUGH ON FRIDAY...THERE ARE QUESTIONS ON
CAN IT PRODUCE ANY PRECIPITATION...AS WELL AS ITS TIMING FOR IMPACT
ON TEMPERATURES. MODELS HAVE DEFINITELY SPED UP ON THE COLD FRONTAL
TIMING...ESPECIALLY THE 29.00Z ECMWF/CANADIAN...HAVING IT NOW REACH
DVN BY 00Z SATURDAY. IF THIS TREND CONTINUES...WE MAY NOT HAVE ANY
CONVECTION ON FRIDAY. HOWEVER...THE 29.00Z GFS/REGIONAL CANADIAN/NAM
DEPICT A SLOWER TIMING...SO HAVE KEPT SOME 20-30 PERCENT CHANCES
GOING FOR NOW. THE SPEEDING UP OF THE FRONT ALSO HELPS TO PUSH THE
SURGE OF WARM AIR COMING IN HERE TONIGHT SOUTHEAST QUICKER. AS A
RESULT...HIGHS HAVE BEEN LOWERED SLIGHTLY...WHICH ALSO LOWERS HEAT
INDICES.

MAINLY DRY CONDITIONS LOOK TO PREVAIL FRIDAY NIGHT THROUGH SATURDAY
AS HIGH PRESSURE BECOMES FIRMLY IN CONTROL. LOWERED TEMPERATURES A
BIT DURING THIS PERIOD AS THE AIR COMING IN IS A LITTLE COOLER THAN
PREVIOUSLY FORECAST.

THE WARM AIR SURGE AS WELL AS MOISTURE TRANSPORT AHEAD OF THE POTENT
SHORTWAVE CROSSING SOUTHERN CANADA COMES ACROSS THE AREA SATURDAY
NIGHT. 29.00Z GFS/ECMWF/NAM/CANADIAN ARE ALL IN GOOD AGREEMENT
SHOWING SOME SHOWERS AND THUNDERSTORMS IN THIS WARM ADVECTION SURGE
COMING INTO THE FORECAST AREA...ESPECIALLY AFTER MIDNIGHT. RAISED
CHANCES TO 40-50...HIGHEST OVER WESTERN PORTIONS OF THE FORECAST
AREA. SOME OF THESE CHANCES PERSIST INTO SUNDAY WITH THE COLD FRONT
COMING THROUGH. AS IT STANDS RIGHT NOW...THE BULK OF THE COLD
ADVECTION BEHIND THE FRONT APPEARS TO WAIT UNTIL AFTER SUNSET SUNDAY.

BEYOND SUNDAY...HIGH PRESSURE DOMINATES FOR THE MOST PART EXCEPT FOR
POSSIBLY A COLD FRONTAL PASSAGE ON WEDNESDAY PER 28.12Z/29.00Z
ECMWF. BOTH ECMWF MODELS SUGGEST THE FRONT WILL HAVE LITTLE MOISTURE
TO WORK WITH SO IT COMES THROUGH DRY. THEREFORE...DRY CONDITIONS ARE
FORECAST BEYOND SUNDAY. THE BIGGER THING WILL BE TEMPERATURES. 925MB
TEMPS PLUMMET FROM 22-25C ON SATURDAY...TO 18-22C ON SUNDAY...AND
14-17C ON MONDAY. GRADUAL WARMING IS EXPECTED FOR TUESDAY AND
POSSIBLY WEDNESDAY AS WELL...DEPENDING ON IF THAT COLD FRONT COMES
THROUGH OR NOT. LAST NOTE WOULD BE POTENTIAL FOR VALLEY FOG TUESDAY
MORNING...BUT TOO EARLY TO PUT THAT IN THE FORECAST AT THIS TIME
GIVEN HOW SENSITIVE VALLEY FOG CAN BE TO OTHER VARIABLES.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1215 PM CDT THU AUG 29 2013

VFR CONDITIONS ARE EXPECTED THROUGH THE FORECAST PERIOD. A WEAK
FRONTAL BOUNDARY WILL APPROACH THE TAF SITES FROM WESTERN
MINNESOTA TONIGHT BRINGING AN INCREASE IN MID LEVEL CLOUDS.
ALSO...A WEAK LOW LEVEL JET DEVELOPS TONIGHT WITH WINDS
INCREASING TO AROUND 30 KTS AT 1200FT. WILL HAVE TO KEEP A VERY
CLOSE EYE ON THE POTENTIAL FOR LOW LEVEL WIND SHEAR LATE TONIGHT
INTO EARLY FRIDAY MORNING. OTHERWISE...THE FRONT WILL MAKE ITS WAY
ACROSS THE TAF SITES LATE TONIGHT INTO EARLY MONDAY MORNING WITH
WINDS SWITCHING TO THE NORTH AT 9 TO 12 KTS IN ITS WAKE.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT TERM...AJ
LONG TERM...AJ
AVIATION...WETENKAMP
Hazardous weather outlook, Aug 29, 3:09 AM CST, 8 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
409 AM CDT THU AUG 29 2013

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032-033-041-
053>055-061-301200-
ALLAMAKEE-BUFFALO-CHICKASAW-CLAYTON-CRAWFORD-DODGE-FAYETTE-FILLMORE-
FLOYD-GRANT-HOUSTON-HOWARD-LA CROSSE-MITCHELL-MOWER-OLMSTED-RICHLAND-
TREMPEALEAU-VERNON-WABASHA-WINNESHIEK-WINONA-
409 AM CDT THU AUG 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA AND SOUTHWEST INTO WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE NORTH OF INTERSTATE 90 TODAY AND EAST OF
THE MISSISSIPPI RIVER TONIGHT. LIGHTNING AND HEAVY RAIN WILL
BE THE MAIN HAZARDS WITH THE STORMS.

HEAT INDICES WILL TOP OUT BETWEEN 90 AND 100 LATE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HEAT INDICES WILL TOP OUT BETWEEN 90 AND 100 FRIDAY AFTERNOON.

THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE AREA FRIDAY AFTERNOON...
OVER NORTHEAST IOWA AND SOUTHWEST WISCONSIN FRIDAY EVENING...ACROSS
THE ENTIRE AREA SATURDAY NIGHT...AND OVER NORTHEAST IOWA AND
SOUTHWEST WISCONSIN ON SUNDAY. SEVERE WEATHER IS NOT EXPECTED WITH
ANY OF THESE STORMS...BUT THEY WILL BE CAPABLE OF PRODUCING
HEAVY RAIN AND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

WIZ017-029-034-042>044-301200-
ADAMS-CLARK-JACKSON-JUNEAU-MONROE-TAYLOR-
409 AM CDT THU AUG 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHWEST INTO
CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS NORTH OF INTERSTATE 90
TODAY. LIGHTNING AND HEAVY RAIN WILL BE THE MAIN HAZARDS WITH
THE STORMS.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE TONIGHT. A FEW OF THE STORMS
COULD PRODUCE LARGE HAIL AND DAMAGING WINDS. ANY STORM WILL BE
CAPABLE OF PRODUCING LIGHTNING AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON AND EVENING...AND AGAIN
SATURDAY NIGHT AND SUNDAY. SEVERE WEATHER IS NOT EXPECTED WITH ANY OF
THESE STORMS...BUT THEY WILL BE CAPABLE OF PRODUCING HEAVY RAIN
AND LIGHTNING.

AREAS OF FOG ARE EXPECTED LATE FRIDAY NIGHT INTO SATURDAY MORNING.
VISIBILITIES COULD BE REDUCED TO A 1/2 MILE OR LESS AT TIMES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

AJ

In the hours before

Special weather statement, Aug 29, 6:52 AM CST, 5 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
752 AM CDT THU AUG 29 2013

WIZ054-055-061-291500-
752 AM CDT THU AUG 29 2013

...AREAS OF VALLEY FOG RAPIDLY DISSIPATING...

THROUGH 9 AM...THE VALLEY FOG IN THE WISCONSIN AND KICKAPOO RIVER
VALLEYS WILL RAPIDLY DISSIPATE.

BOYNE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heat. Local standard time, as filed.

Heat, Olmsted

When
August 29, 12:00 PM CST to 4:00 PM CST
Where
Olmsted forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
44.004, -92.402 (the zone’s center; the record gives no point)

One person passed away from heat related causes in Stewartville. The victim had spent the day outside working in the yard and passed away that evening. A combination of prescription medications and the heat are believed to have lead to the death. The heat index was around 95 at the automated weather observing equipment at the Rochester airport. Air temperatures topped out near 90 degrees.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Olmsted2013-08-2966MalePermanent HomeDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2013Every state in 2013This day in weather historyWarnings in Minnesota, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 470302.